Chemotherapy nausea and vomiting: Prevention is best defense
Not everyone experiences nausea and vomiting during chemotherapy. Find out if you're at risk of these side effects and what you and your doctor can do to prevent them.
By Mayo Clinic Staff
Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures.
If you're considering chemotherapy, you and your doctor can take steps to prevent or decrease nausea and vomiting associated with chemotherapy. This can help make you more comfortable during your cancer treatment.
Who's at risk of nausea and vomiting during and after chemotherapy?
Whether you'll experience nausea and vomiting as a result of chemotherapy depends on:
- What chemotherapy drugs you receive
- Whether you receive other cancer treatments — such as radiation — during your chemotherapy treatment
- Whether you've experienced nausea and vomiting in the past
Chemotherapy drugs that cause nausea and vomiting
Chemotherapy drugs are classified into four different categories based on the likelihood they will cause nausea and vomiting: high, moderate, low or minimal.
Chemotherapy drugs that have are highly or moderately likely to cause nausea and vomiting include:
- Alemtuzumab (Campath)
- Altretamine (Hexalen)
- Azacitidine (Vidaza)
- Bendamustine (Treanda)
- Busulfan (Busulfex, Myleran)
- Carmustine (Bicnu)
- Cisplatin (Platinol)
- Clofarabine (Clolar)
- Crizotinib (Xalkori)
- Cyclophosphamide (Cytoxan)
- Cytarabine (Cytosar-U)
- Dacarbazine (DTIC-Dome)
- Dactinomycin (Cosmegen)
- Daunorubicin (Cerubidine)
- Doxorubicin (Adriamycin)
- Epirubicin (Ellence)
- Estramustine (Emcyt)
- Etoposide (Etopophos)
- Idarubicin (Idamycin PFS)
- Ifosfamide (Ifex)
- Irinotecan (Camptosar)
- Lomustine (Ceenu)
- Mechlorethamine (Mustargen)
- Mitotane (Lysodren)
- Procarbazine (Matulane)
- Oxaliplatin (Eloxatin)
- Streptozocin (Zanosar)
- Temozolomide (Temodar)
Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower doses. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.
Personal factors that may increase your risk
Not everyone reacts to chemotherapy in the same way. Certain factors may make you more vulnerable to treatment-related nausea and vomiting.
You may be more vulnerable if one or more of the following apply to you:
- You're a woman.
- You're younger than 50.
- You've experienced nausea and vomiting with previous treatments, or you have a history of motion sickness.
- You have a high level of anxiety.
- You experienced morning sickness during pregnancy.
- You are prone to vomiting when you're sick.
- You have a history of drinking little or no alcohol.
Also, if you expect that your treatment will cause nausea and vomiting, there's a chance that it will. This might happen if you think that all cancer treatments cause these side effects, which isn't true. Your doctor can tell you whether the treatment you'll receive is likely to cause nausea and vomiting.
April 05, 2016
See more In-depth
- Antiemesis. Fort Washington, Pa.: National Comprehensive Cancer Network. http://www.nccn.org/professionals/physician_gls/f_guidelines.asp. Accessed Dec. 26, 2013.
- Nausea and vomiting. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/supportivecare/nausea/Patient. Accessed Dec. 26, 2013.
- Eating hints: Before, during and after cancer treatment. National Cancer Institute. http://www.cancer.gov/cancertopics/coping/eatinghints/page1/AllPages. Accessed Dec. 26, 2013.
- Niederhuber JE, et al., eds. Abeloff’s Clinical Oncology. 5th ed. Philadelphia, Pa.: Churchill Livingstone Elsevier; 2014. http://www.clinicalkey.com. Accessed Dec. 26, 2013.
- Basch E, et al. Antiemetics: American Society of Clinical Oncology clinical practice guidelines update. Journal of Clinical Oncology. 2011;29:4189.
- Hesketh PJ. Prevention and treatment of chemotherapy-induced nausea and vomiting. http://www.uptodate.com. Accessed Dec. 6, 2013.
- Molassiotis A, et al. Evaluation of risk factors predicting chemotherapy-related nausea and vomiting: Results from a European prospective observational study. Journal of Pain and Symptom Management. In press. Accessed Dec. 26, 2013.
- Kamen C, et al. Anticipatory nausea and vomiting due to chemotherapy. European Journal of Pharmacology. 2014;722:172.
- Moynihan TJ (expert opinion). Mayo Clinic, Rochester, Minn. Jan. 16, 2014.